Many patients with stable chronic myeloid leukemia (CML) may be able to safely decrease their dose of tyrosine kinase inhibitor (TKI) to half of the standard dose and improve TKI-related side effects, according to the results of the DESTINY trial (abstract 938) presented at the American Society of Hematology (ASH) 58th Annual Meeting and Exposition, held December 3–6 in San Diego, California.
Because many patients with CML are advised to stay on TKIs indefinitely, there has been an increasing amount of research examining whether or not it would be feasible to discontinue use of TKIs in patients with consistently negative leukemia tests. The DESTINY trial, presented by Mhairi Copland, MD, PhD, of the University of Glasgow, United Kingdom, focused not only on patients with major molecular response (BCR-ABL < 0.01%; MR4 disease), but also included some patients with a stable molecular remission level (BCR-ABL < 0.1%; MR3 disease).
The study included 174 patients with CML from 20 UK centers. Patients could have been taking imatinib, nilotinib, or dasatinib. After 12 months of half-dose therapy (imatinib 200 mg, nilotinib 200 mg twice daily, or dasatinib 50 mg), 12 molecular relapses occurred between the second and 12th month of de-escalation. Among patients with MR3 disease, 18.4% relapsed. The median time to relapse was 4.4 months. Among patients with MR4 disease, 2.4% relapsed. The median time to relapsed was 8.7 months.
“Taken together, these findings might indicate that some patients are being unnecessarily overtreated,” Dr. Copland said in a press release. “The other important implication is that patients do not have to have extremely low levels of leukemia on very sensitive tests in order to safely try reducing their TKI dose.”
The probability of relapse was not related to age, gender, performance status, prior TKI, or the duration of TKI therapy.
“When we went on to re-treat patients with full-dose TKI after recurrence, all patients In MR4 and MR3 groups recovered within 4 months to a very low level of disease,” Dr. Copland said.
The researchers also wanted to understand the effect that reducing the TKI dose would have on TKI-related symptoms over time. During the first 3 months of de-escalation the number of patient-reported common TKI side effects significantly decreased. Individual side effects such as lethargy, diarrhea, rash, nausea, periorbital edema, and hair thinning all improved in the first 1 to 2 months of de-escalation. Thereafter, there was no further improvement in symptoms over time.
Dr. Copland and colleagues also conducted a financial analysis to examine the implications of halving TKI treatment. In the 174 patients, halving treatment saved close to £2 million from the expected TKI budget of more than £4 million, a 46.7% savings. Looking specifically at patients with MR4 disease, the savings was £1.429 million from an expected budget of £2.993 million, a savings of 47.7%. In the MR3 group alone, the savings was £514,034 from an expected budget of £1.163 million, a 44.2% savings.